Alert archive / West Virginia / Wind Advisories in 2018

Wind Advisory 4, NWS Charleston, WV

April 23, 20184 counties in West Virginia

NWS Charleston, WV issued this wind advisory at Apr 23, 2018, 3:30 AM EDT for 4 counties in West Virginia. It took effect at Apr 23, 2018, 8:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2018, 3:30 AM EDT (07:30 UTC)
In effect from
Apr 23, 2018, 8:00 AM EDT
Expired
Apr 24, 2018, 2:00 AM EDT
In force
18 hr
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV, Raleigh County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS71 KRLX 230730
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
330 AM EDT Mon Apr 23 2018

WVZ515>522-231530-
/O.NEW.KRLX.WI.Y.0004.180423T1200Z-180424T0600Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
330 AM EDT Mon Apr 23 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
TUESDAY...

The National Weather Service in Charleston has issued a Wind
Advisory, which is in effect from 8 AM this morning to 2 AM EDT
Tuesday.

* WINDS...Southeast 25 to 35 mph with gusts up to 50 mph,
  especially at elevations greater than 2500 feet.

* TIMING...The highest gusts will be late morning to early 
  afternoon as showers move in...and again this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or gusts 46
to 57 mph are expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
3 follow-up statements
185 
WWUS71 KRLX 231525
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1125 AM EDT Mon Apr 23 2018


WVZ515>522-232330-
/O.CON.KRLX.WI.Y.0004.000000T0000Z-180424T0600Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
1125 AM EDT Mon Apr 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph,
  especially at elevations greater than 2500 feet.


* TIMING...The highest gusts will be late morning to early 
  afternoon as showers move in...and again this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or gusts
46 to 57 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$
515 
WWUS71 KRLX 232354
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
754 PM EDT Mon Apr 23 2018


WVZ515>522-240600-
/O.CON.KRLX.WI.Y.0004.000000T0000Z-180424T0600Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
754 PM EDT Mon Apr 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WINDS...Southeast 15 to 25 mph with gusts up to 46 mph.

* TIMING...Gusty winds through this evening. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or gusts
46 to 57 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$
749 
WWUS71 KRLX 240548
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
148 AM EDT Tue Apr 24 2018

WVZ515>522-240700-
/O.EXP.KRLX.WI.Y.0004.000000T0000Z-180424T0600Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
148 AM EDT Tue Apr 24 2018

...WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING...

While winds will continue to be rather gusty into mid morning,
they are expected to remain below advisory levels. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:18 AM EDT, 12 minutes earlier.

Area forecast discussion, Apr 23, 3:18 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
318 AM EDT Mon Apr 23 2018

.SYNOPSIS...
Slow moving storm system approaches on Monday with rain
lingering through midweek. Weak high pressure for the end of
the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1040 PM Sunday...Based on model forecast soundings and
with model guidance indicating a strong SE Wind flow...downslope
winds...I decided to bump up wind gusts across our southeastern
mountain forecast zones through the day tomorrow and into
tomorrow evening. Gusts of 35 to 45 mph appear likely, and
across the higher elevations of Eastern Raleigh, Fayette and
Nicholas Counties, a wind advisory may be needed for tomorrow.
Will allow the midshift to make that decision when all the 00Z
model suite comes in later tonight.

As of 620 PM Sunday...Forecast remains on track and no changes
needed at this time.

As of 243 PM Sunday...

Vertically stacked system will roll slowly eastward from the
Ozarks today making it only into western Tennessee by Monday
evening. This slow movement will keep our area largely dry
through tonight. We will have to deal with high clouds, which
became thick enough to limit sunshine and temps over the Kanawha
Valley this afternoon. Based on recent satellite imagery,
however, this appears to be thinning in enough time to allow for
a late surge in temps. The high clouds will persist in some
form or fashion overnight, but temps will still likely take
advantage of the dry low level airmass and fall, possibly as low
as the upper 40s in our normally colder valleys.

A band of rain will start to work northeastward into the
coalfields by around dawn on Monday. This will be heading into a
dry low level airmass with downsloping southeast low level flow
in place. So, the rain will likely break up some but I still
paint likely PoPs for many locations but with light QPF as this
band works deeper into the region during the day. The thicker
clouds and precip should keep temps in the upper 50s to mid 60s
for most locations. The other factor on Monday will be
increasing winds with gusts to 20 mph possible in the valleys
but 30 to 40 mph over the higher elevations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
As of 310 AM Monday...

Models in fairly good agreement with a slow moving upper level
low slowly drifting across the area Tuesday through Wednesday,
providing some rain showers.

By Wednesday night however, models begin to diverge with some
models pulling the system away from the area and others dropping
another upper low into the region. Forecast confidence drops
considerably by Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 310 AM Monday...

Model discrepancies continue Thursday into Saturday as models
struggle with timing and placement of energy moving through the
upper level trough. By Sunday however, models begin to agree as
the trough pulls off to the east and a ridge begins building
over the region.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 200 AM Monday.

The threat for LLWS continues to exist at KCRW during the
predawn hours as LLJ strengthens. This should quickly end by 12Z
as mechanical mixing becomes the rule. Otherwise, ceilings will
lower through the day as our next system approaches from the
south. Light rain showers will advance north as the day
progresses, though given the initial dry low levels and a
strong southeast flow, no restrictions are expected. Winds will
become gusty this morning as efficient mixing occurs ahead of
the showers. Gusts 20 to 30 kts out of the southeast are
expected for non mountain sites, with 30 to 40 kts possible at
BKW/EKN as the showers arrive.

A lull in the shower activity is expected this evening, though
continued strong southeast low level flow will keep strong gusts
at BKW. Ceilings will lower further there, down into MVFR by the
end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 04/23/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 06Z TUESDAY...
IFR conditions possible Monday night and Tuesday in light to
moderate rain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/RPY/26
NEAR TERM...ABE/MPK
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30

Nearby

Wind Advisories in West Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.